MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0530
Medical Device Problem Codes Unraveled Material (1664); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the varicelle artery using a ruby coil.During the procedure, the physician placed a ruby coil through the lantern delivery microcatheter (lantern) and resistance was encountered.While extracting, a "pop" was felt and it was observed that the ruby coil had unraveled.Therefore, the ruby coil was removed.The procedure was successfully completed by using a new ruby coil and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 5.0, 14.0, and 124.0 cm from the proximal end.The pusher assembly was fractured at approximately 69.0 cm from the proximal end.The stretch resistance wire (sr wire) was fractured and the proximal constraint sphere was present inside the distal detachment tip (ddt).The embolization coil was detached from its pusher assembly and unraveled.Conclusions: evaluation of the returned ruby coil revealed that the sr wire was fractured.If the device is forcefully retracted against resistance, damage such as a sr wire fracture may occur.The sr wire fracture was likely the pop that was observed during retraction of the ruby coil.The lantern identified in the complaint was not returned for evaluation and, therefore, the root cause of resistance could not be determined.Further evaluation of the returned ruby coil revealed kinks and a fracture in the pusher assembly.These damages were likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of the resistance.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8808723
Report Number3005168196-2019-01409
Device Sequence Number10876948
Product Code HCG
UDI-Device Identifier00814548012919
UDI-Public00814548012919
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2024
Device Catalogue NumberRBY2C0530
Device Lot NumberF71288
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/20/2019
Supplement Date Received by Manufacturer10/22/2019
Initial Report FDA Received Date07/19/2019
Supplement Report FDA Received Date10/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age35 YR
Date Report Sent to FDA01/01/2005